Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 270, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jun 17, 1997, 5:28 AM CDT for Bienville Parish, Lincoln Parish, Louisiana. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1997, 5:28 AM CDT (10:28 UTC)
- Expired
- Jun 17, 1997, 6:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Bienville Parish, LA, Lincoln Parish, LA
The radar
The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:50 AM CDT | Thunderstorm Wind 60 | Bienville, LA | Numerous trees down along Hwy 9. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 11:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2912 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS1 KSHV 171028 RRA SVRSHV LAC013-061-171130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 528 AM CDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 AM CDT FOR THE FOLLOWING AREAS... IN NORTHWEST LOUISIANA ...BIENVILLE PARISH...LINCOLN PARISH AT 525 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF RUSTON TO BIENVILLE MOVING EAST AT 30 MPH. WINDS OF 60 TO 70 MPH ARE LIKELY WITH THIS LINE. GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:50 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 17, 1:50 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 150 AM CDT TUE JUN 17 1997 MODELS SIMILIAR IN MOVING UPPER LOW FROM WEST TX TO SOUTHERN MISSOURI BY TONIGHT AS UPPER TROF DEVELOPS OVER EASTERN U.S. ON WED AND RIDGE DEVELOPS OVER CENTRAL U.S. COLD FRONT CURRENTLY FROM NORTHWEST AR INTO NORTH CENTRAL TEXAS WITH A COUPLE OF SQUALL LINES AHEAD OF IT WILL MOVE SLOWLY EAST AND SOUTHEAST DURING THE PERIOD PROBABLY BECOMING STATIONARY FROM NEAR AEX TO LFK BY 19/00Z...AND IF NGM IS CORRECT NOT THAT FAR. WITH NORTHWEST FLOW SETTING UP ON WED. WILL LEAVE IN SOME POPS FOR WED AS A WEAK SYSTEM IS MOVING SOUTH IN THE FLOW AND BOUNDARY WILL BE HANGING AROUND AT LEAST OVER THE SOUTHERN SECTIONS. WILL NEED SEVERE IN TODAY AS 50 KNOTS PROGGED AT 500MB ACROSS NORTHEAST TX INTO NORTHWEST LA AS VORT MAX MOVES ACROSS...WITH CAPES OF 1000 TO 2000 J/KM AND LIS OF -5 WHICH MAY BE UNDER DONE. SHV 88/73/89 532 MLU 89/74/90 542 IV
In the hours before
Local storm report, Jun 17, 3:50 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
350 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 AM LONGVIEW TX 1 INCH HAIL
06/17/97 GREGG
0230 AM 12 N TYLER TX .75 INCH HAIL
06/17/97 SMITH
0225 AM NAPLES TX WIND DAMAGE
06/17/97 MORRIS TREES DOWN.
0245 AM WINNSBORO TX WIND DAMAGE
06/17/97 WOOD TREES DOWN.
.
0235 AM 10 SE QUITMAN TX WIND DAMAGE
06/17/97 WOOD TREES DOWN.
0300 AM 2 N LONGVIEW TX WIND DAMAGE
06/17/97 GREGG NUMEROUS TREES DOWN ALONG
HWY 1845 NORTH OF
LONGVIEW.
0320 AM 10 SW NASHVILLE AR FLOODING
06/17/97 HOWARD NUMEROUS COUNTY ROADS
FLOODED IN SOUTHERN
PORTION OF COUNTY.
18Local storm report, Jun 17, 3:51 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
350 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 AM LONGVIEW TX 1 INCH HAIL
06/17/97 GREGG
0230 AM 12 N TYLER TX .75 INCH HAIL
06/17/97 SMITH
0225 AM NAPLES TX WIND DAMAGE
06/17/97 MORRIS TREES DOWN.
0245 AM WINNSBORO TX WIND DAMAGE
06/17/97 WOOD TREES DOWN.
.
0235 AM 10 SE QUITMAN TX WIND DAMAGE
06/17/97 WOOD TREES DOWN.
0300 AM 2 N LONGVIEW TX WIND DAMAGE
06/17/97 GREGG NUMEROUS TREES DOWN ALONG
HWY 1845 NORTH OF
LONGVIEW.
0320 AM 10 SW NASHVILLEL AR FLOODING
06/17/97 HOWARD NUMEROUS COUNTY ROADS
FLOODED IN SOUTHERN
PORTION OF COUNTY.
18Special weather statement, Jun 17, 4:07 AM CDT, 1 hour 21 minutes before
TXZ096-108>111-124-125-136-171000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 407 AM CDT TUE JUN 17 1997 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST TEXAS... AT 400 AM A LINE FO SHOWERS AND THUNDERSTORMS EXTENDED FROM PRESCOTT ARKANSAS TO TEXARKANA TO SHREVEPORT TO 10 MILES WEST OF NACOGDOCHES TEXAS. WITH THIS LINE PUSHING TO THE EAST AT NEAR 30 MPH...THE THREAT FOR SEVERE WEATHER HAS PASSED EAST OF PARTS OF NORTHEAST TEXAS. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: RED RIVER...FRANKLIN...TITUS...MORRIS...WOOD...UPSHUR AND SMITH. 18
Special weather statement, Jun 17, 4:08 AM CDT, 1 hour 20 minutes before
TXZ096-108>111-124-125-136-171000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 407 AM CDT TUE JUN 17 1997 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST TEXAS... AT 400 AM A LINE FO SHOWERS AND THUNDERSTORMS EXTENDED FROM PRESCOTT ARKANSAS TO TEXARKANA TO SHREVEPORT TO 10 MILES WEST OF NACOGDOCHES TEXAS. WITH THIS LINE PUSHING TO THE EAST AT NEAR 30 MPH...THE THREAT FOR SEVERE WEATHER HAS PASSED EAST OF PARTS OF NORTHEAST TEXAS. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: RED RIVER...FRANKLIN...TITUS...MORRIS...WOOD...UPSHUR AND SMITH. 18
Local storm report, Jun 17, 4:13 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
413 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 AM 2 N GLADEWATER TX WIND DAMAGE
06/17/97 UPSHUR MOBILE HOME BLOWN FROM ITS
FOUNDATION AND TREES DOWN.
0315 AM LONGVIEW TX WIND DAMAGE
06/17/97 GREGG TREES AND POWER LINES
DOWN.
0325 AM 10 NW JEFFERSON TX WIND DAMAGE
06/17/97 MARION TREES DOWN ON HWY 729.
0325 AM 8 SW LINDEN TX WIND DAMAGE
06/17/97 CASS TREES AND POWER LINES
DOWN.
0320 AM HALLSVILLE TX WIND DAMAGE
06/17/97 HARRISON TREES AND POWER LINES
DOWN.
18Local storm report, Jun 17, 4:14 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
413 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 AM 2 N GLADEWATER TX WIND DAMAGE
06/17/97 UPSHUR MOBILE HOME BLOWN FROM ITS
FOUNDATION AND TREES DOWN.
0315 AM LONGVIEW TX WIND DAMAGE
06/17/97 GREGG TREES AND POWER LINES
DOWN.
0325 AM 10 NW JEFFERSON TX WIND DAMAGE
06/17/97 MARION TREES DOWN ON HWY 729.
0325 AM 8 SW LINDEN TX WIND DAMAGE
06/17/97 CASS TREES AND POWER LINES
DOWN.
0320 AM HALLSVILLE TX WIND DAMAGE
06/17/97 HARRISON TREES AND POWER LINES
DOWN.
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:44 AM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 61 min |
| Jun 17, 5:11 AM CDT | Severe Thunderstorm Warning | SHV | Red River | 49 min |
| Jun 17, 5:36 AM CDT | Severe Thunderstorm Warning | SHV | Natchitoches | 69 min |
| Jun 17, 5:46 AM CDT | Severe Thunderstorm Warning | SHV | Jackson, Winn | 59 min |
| Jun 17, 6:11 AM CDT | Severe Thunderstorm Warning | SHV | Ouachita | 49 min |
| Jun 17, 6:27 AM CDT | Severe Thunderstorm Warning | SHV | Caldwell | 63 min |
| Jun 17, 8:29 AM CDT | Severe Thunderstorm Warning | SHV | Grant, Natchitoches, Winn | 61 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.